question-icon

Is it normal to experience strange withdrawal symptoms during the tapering off Xanax?

default
Posted on Mon, 3 Sep 2018
Question: Hi i have been using xannex for up to two months and i have gradually gone up to 8mg a day to get the effect. I suffered from severe anxiety due to a traumatic event.One week ago i decided to go cold turkey and only lasted two days. I was advised by my Dr which was my last regular dose which was 3mg a day. I was told to half that dose and every three days take of a half of that dose until no more xannex is required. Is this a good method to use as i have significantly cut back to Half a mg now but i am still experiencing some strange withdrawal symptoms. Is this normal during the detox process as i don't feel the best.
Asked by Me , 0 minutes ago
doctor
Answered by Dr. Soujanya (1 hour later)
Brief Answer:
The drug should be tapered in 8 weeks.

Detailed Answer:
Hi,

I have gone through your query and understand your concern towards the tapering of Xanax medication.

It has to be tapered gradually to prevent withdrawal symptoms like anxiety, psychoses and seizures.

It is advisable to taper the drug in 8 weeks, that means you can taper one forth dose in 2 weeks, that is decrease it to 6 mg in 2 weeks , decrease to 4.5 mg in 2 weeks, and then to 3mg in 2 weeks , then to 2mg for 1 week, then to 1 mg for last week and then stop.

Some withdrawal symptoms like anxiety may be experienced to some extent, but there is nothing to worry as it is normal in the process.

Hope this information would help you.
Let me know if I can assist you further.
Take care,
Dr. Soujanya
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Soujanya (20 minutes later)
I am currently at 1mg and have to start the next taper to go down by half as of tomorrow. Would it be necessary to rise up to 6mg so quick ?
doctor
Answered by Dr. Soujanya (23 minutes later)
Brief Answer:
You can decrease to 0.5 mg from tomorrow and stop after 1 week.

Detailed Answer:
Hi,

If it is scheduled tomorrow to reduce it to half from 1mg, you can do it and continue for 1 week before stopping the drug completely.

It is not so necessary to rise up to 6 mg so quickly, as there are many other drugs to decrease anxiety with least possible side effects.

If you still experience severe withdrawal symptoms at any stage of this process, you can continue the same dose for 1 more week to prevent it.

Hope this clears all your queries.

Take care,
Dr. Soujanya
psychiatrist

Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Soujanya

Psychiatrist

Practicing since :2008

Answered : 706 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is it normal to experience strange withdrawal symptoms during the tapering off Xanax?

Brief Answer: The drug should be tapered in 8 weeks. Detailed Answer: Hi, I have gone through your query and understand your concern towards the tapering of Xanax medication. It has to be tapered gradually to prevent withdrawal symptoms like anxiety, psychoses and seizures. It is advisable to taper the drug in 8 weeks, that means you can taper one forth dose in 2 weeks, that is decrease it to 6 mg in 2 weeks , decrease to 4.5 mg in 2 weeks, and then to 3mg in 2 weeks , then to 2mg for 1 week, then to 1 mg for last week and then stop. Some withdrawal symptoms like anxiety may be experienced to some extent, but there is nothing to worry as it is normal in the process. Hope this information would help you. Let me know if I can assist you further. Take care, Dr. Soujanya